Thiamine deficiency as a cause of hyperlactatemia in parenteral nutrition patients

0

“This case report provides a recent example of the potential danger of rationing parenteral multivitamins in chronically parenteral nutrition (PN)–dependent patients in the setting of national supply shortages.” Da Silva et al (2014).

Reference:

Da Silva, Y.S., Horvat, C.M and Dezfulian, C. (2014) Thiamine Deficiency as a Cause of Persistent Hyperlactatemia in a Parenteral Nutrition–Dependent Patient. JPEN. August 5th. [epub ahead of print].

Abstract:

Background: Despite the demonstrated dangers of inadequate supplies of injectable multivitamins, periodic shortages of these crucial pharmaceuticals continue to occur in the developed world. This case report provides a recent example of the potential danger of rationing parenteral multivitamins in chronically parenteral nutrition (PN)–dependent patients in the setting of national supply shortages.

Method and Results: Case report describing a chronically PN-dependent 21-year-old man who presented with signs and symptoms of septic shock to a pediatric intensive care unit at a university hospital. The patient demonstrated hyperlactatemia that persisted following hemodynamic stabilization, and he was determined to be severely deficient in thiamine despite thrice-weekly home multivitamin infusions, instead of daily due to national supply shortages. The patient’s hyperlactatemia rapidly resolved following thiamine supplementation.

Conclusion: Physicians must be vigilant for potentially life-threatening nutrition deficiencies, as illustrated in this case of thiamine insufficiency, in PN-dependent children and adults in the setting of nationwide limitations in multivitamin supply.

Thank you to our partners for supporting IVTEAM




Main page

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.